Hail, Mower
- When
- June 28, 3:51 PM CST
- Where
- Mower County, 3.58 mi W of Lyle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.510, -93.040
Quarter sized hail fell west of Lyle.
Thunderstorms moved across southeast Minnesota during the late afternoon and evening of June 28th. These storms produced two small tornadoes across Winona County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved across southeast Minnesota during the late afternoon and evening of June 28th. These storms produced two small tornadoes across Winona County. The first occurred northeast of Lewiston with very little damage reported. The second tornado touched down east of Stockton and also produced very little damage. The storms also dropped large hail ranging from nickel up to golf ball sized. The golf ball sized hail fell west of Lyle (Mower County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 255 PM CDT Sun Jun 28 2020 .SHORT TERM...(Tonight) Issued at 255 PM CDT Sun Jun 28 2020 Quiet weekend weather comes to a halt heading into tonight with main focus on severe weather threat. Mesoscale convective vortex /MCV/ continues to rotate from western Iowa into southern Minnesota this afternoon. Earlier convection dissipated but watching for new development as clouds thin and destabilization occurs. Mid level and deep shear parameters not as favorable as they looked yesterday with passing wave, but still could see some scattered strong to severe storms with threats for large hail and gusty winds going into the evening. Could not rule out isolated tornado risk in far west, but seems like higher risk will remain anchored closer to MCV and hence, stay just west and northwest of the area. Perhaps bigger threat for tonight will be what atmosphere does as it realizes another short wave trough ejecting out of Rockies later today. This could increase widescale lift and lead to development of low level jet, which is widely advertised in short term models. As precipitable water values jump from under an inch to over 2" in parts of Minnesota, expect convection to become far more widespread later this evening and then spread into the area from the west and northwest as it rides CAPE gradient. While we cannot rule out other types of severe weather, like hail and strong winds, thinking is main threat will be heavy rain and possible flash flooding. Day 1 Excessive Rainfall Outlook describes this well and locally we agree on area of coverage. Uncertainty on exact location precludes upgrade to Moderate Risk and issuance of a watch at this point. But trends will be followed closely and a short term Flash Flood Watch may be needed at some point. Deep warm cloud layer and abundant moisture advecting into area certainly supports this potential. .LONG TERM...(Monday through Sunday) Issued at 255 PM CDT Sun Jun 28 2020 Still not very high confidence in the extended periods, as models have struggled a bit with day to day consistency in the details. For Monday morning, convection from overnight should keep moving east and weaken with the main shortwave forcing moving off and moisture transport decreasing. Things then become a bit murky. CAMs have been providing a variety of solutions for where convection develops later in the day, and this is possibly due to the influence of remnant outflows/boundaries from the morning convection. With a steady (if not exactly strong) moisture transport signal into the area and some models suggesting another small shortwave feature moving through, showers and storms could redevelop in the afternoon, especially along these boundaries. Although placement isn't clear yet, with high precipitable water and deep warm cloud depths, will again have to watch for locally heavy rainfall where storms do develop. Models suggest CAPE recovers during the day so may have to watch out for a stronger storm or two, but cloud cover could impact how much instability can build. Overall shear looks weaker than Sunday as well, so not looking like as favorable of a setup for organized severe weather. An upper level low then meanders across IL/IA for Tuesday into Wednesday. Models are waffling on whether or not this forcing comes through our area or stays just south, which makes it difficult to pin down if/when any showers and storms could develop over our area. By the end of the week, there is suggestion that upper level ridging and high pressure try to move in. Not quite ready to declare it a dry period, however, as GFS/GEFS members still paint a smattering of precip here and there. But, at least for the moment, it's leaning toward the drier side. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1215 PM CDT Sun Jun 28 2020 Mesoscale Convective Vortex /MCV/ moving by to our west this afternoon continues to produce blowoff mid and high level clouds but bulk of convection may hold off to the west as well leading to mainly VFR conditions well into the evening. Perhaps a bigger threat will be later development of storms across southern Minnesota and northern Iowa this evening. Depending on placement these storms could rapidly grow in coverage and possibly become severe, impacting area from late evening into the overnight. Temporary MVFR to IFR conditions expected near storms and threat for some gusty winds before convection gradually diminishes and moves east towards daybreak Monday. A bit unclear on post storm impact Monday but VFR ceilings seem reasonable while we await any further development going into next forecast period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...TJS LONG TERM...Lee AVIATION...Shea
Hazardous Weather Outlook National Weather Service La Crosse WI 140 PM CDT Sun Jun 28 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 140 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are possible this afternoon into the early evening, mainly across southern Minnesota. These storms could produce isolated severe weather, including hail, damaging wind, lightning, and locally heavy rain. More storms are possible this evening over northern Iowa and southern Minnesota, that could spread across the entire area overnight. These storms will produce locally heavy rain, but could also produce bouts of hail, damaging wind, and lightning. If a tornado threat materializes it would most likely be across southern Minnesota. Rainfall amounts will have to be watched for possible flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat for heavy rain will continue into Monday. Expect rises on area rivers. Periodic storms will be seen throughout the week. While the probability of organized severe weather appears low at this time, storms will be capable of producing heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotter groups may be needed this afternoon and tonight, especially in southern Minnesota into western Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Shea
The La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
8 hail, 3 funnel cloud, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Quarter sized hail fell west of Lyle.
Golf ball sized hail fell west of Lyle.
A funnel cloud was sighted northeast of Lyle.
A funnel cloud was sighted south of Elkton.
Quarter sized hail fell east of Stewartville.
An estimated 60 mph wind gust occurred east of Stewartville.
Quarter sized hail fell in St. Charles.
Two very brief funnel clouds were sighted southwest of Kellogg.
Quarter sized hail was reported south of Altura.
Quarter sized hail fell in Lewiston.
Large tree branches were blown down in Lewiston.
A small tornado crossed U.S. Highway 14 northeast of Lewiston. The tornado only produced some minor tree damage.
A short-lived tornado was on the ground for about two minutes northeast of Stockton. The tornado only produced some minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901190, 901189, 901191, 901193, 901194, 901195, 901196, 901198, 901200, 901201, 901203, 901202, 901204, 901205, 901206.